Clouds and sun
64°
Clouds and sun
Hi 66° | Lo 50°

To Your Good Health: Flu Shots Can Cause Vertigo in Some Patients

Dear Dr. Roach: I am a middle-aged male in generally good health; I don’t take any prescription medications. I have had three episodes of vertigo in the past three years, lasting from three to 12 days, including one as I write this. It sometimes can be bad enough to make me motion-sick just from staggering across a room. My doctor prescribed meclizine, which doesn’t help. I think I’ve noticed a pattern in the onset. It seems to happen one to 14 days after I get my yearly flu shot.

Suspecting a connection, I’ve done a literature search. I could only find a link between flu vaccine and vertigo reported by doctors who seem to already be critical of vaccines and their manufacturers and who may have an agenda.

However, when I peruse medical blogs, I have no problem finding people with complaints remarkably similar to mine. We can’t all be making false associations, can we? What do you think? — B.B.

Answer: No, you aren’t all making false associations. Dizziness definitely has been reported after flu vaccines.

However, vertigo is common, flu vaccines are common, and sometimes they will show up together just by chance. So some people may be making an association that is coincidence. In your case, three episodes, all after the vaccine, starts to make me think it is real in your case.

That being said, the influenza vaccine is very, very safe. The rate of serious side effects from the vaccine is about 1 or 2 per million doses.

Dear Dr. Roach: My elderly sister, age 78, is going through a traumatic experience and is very depressed. She has been on Prozac for eight months, and it is not helping. She is moderately cognitively disabled, and her doctor says the medication will not be very effective for her because she lacks the rationality to work through this crisis. (She has always lacked the ability to be logical.)

She has gone through some counseling, and that has not helped either. This doctor is caring and seems knowledgeable, but I am skeptical of his opinion.

Do you think there are different medications that could help her? — H.K.

Answer: I also am skeptical of the doctor’s opinion.

Most research in this subject shows that people with cognitive impairment (the phrase “mentally retarded” is no longer used clinically) respond as well as people with normal cognitive ability to antidepressant use, including medications like Prozac.

However, any given medication will not work for everybody, so if the Prozac hasn’t worked, it’s appropriate to try something else. Normally, a related medication, such as sertraline (Zoloft) or citalopram (Celexa), would be the next to try.

Diagnosis of depression in someone with cognitive disability usually is harder than treatment. Nondrug treatment like psychological counseling can be effective, but probably is less so with more disabled individuals. Electroconvulsive therapy is seldom used, but it can be very effective when used judiciously.

Dear Dr. Roach: We know your feelings about sugar and syrup. What about honey? I use it to sweeten my iced tea and grapefruit. — D.S.

Answer: Honey contains a mixture of sugars, and has about the same sweetness as table sugar. Some people can’t absorb fructose, the major sugar in honey. Honey is not safe for children under 1 year old. Otherwise, I think honey, in reasonable amounts, is a perfectly good way to sweeten foods and beverages. Life is better when it’s a little sweeter.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.